How Hormones and Medications Affect Our Hair at Midlife - Elegantly Dressed and Stylish - Fashion Over 50
52964
post-template-default,single,single-post,postid-52964,single-format-standard,bridge-core-3.0.1,qode-page-transition-enabled,ajax_fade,page_not_loaded,,qode-title-hidden,qode_grid_1300,qode-content-sidebar-responsive,qode-theme-ver-28.7,qode-theme-bridge,qode_header_in_grid,wpb-js-composer js-comp-ver-6.8.0,vc_responsive

How Hormones and Medications Affect Our Hair at Midlife

Hormones and Medication can affect your hair at midlife. How?

Oh, menopause, how you have forsaken me, let me count the ways…

Well, I seem to be post-menopausal, but I am still seeing signs that the low estrogen levels have affected me.

Ok. I am just going to say it. Men do not go through what women do!

Hormones and Menopause

Hair Loss or Thinning

Lower levels of estrogen and progesterone can affect hair loss or thinning, as other hormones (androgens) can cause hair follicles to shrink.

Do you seem to notice more hair in your hairbrush?

When hormones dip too low, you may notice hair loss in the thinning hair on your crown or a receding hairline. I have certainly noticed the difference in my hair’s texture ( finer) and that some of my hair line has receeded at the temple area. There is quite a difference between when I was 40,to now, at age 53.

And speaking of hormones, I have recently noticed many younger girls ( in their 20s and 30s) dealing with thinning hair due to pregnancy.

I used to wonder, as a teen, why many women over 50 would get shorter hair cuts. I truly thought it was about less maintenance. While, this is still a viable reason, I know now that our hair can begin to thin, and often, the styles work better with thinning. hair.

“According to the NIH and the National Library of Medicine,  in a study of pre- and postmenopausal women without alopecia, menopausal status significantly influenced hair parameters, specifically hair growth rate, percentage anagen and hair diameter distributions, most notably in the frontal scalp.”

It was also shown that hair density played a role with age, not because of menopause.

But did you know that there are “estrogen receptors” on our hair follicles?  ( I just learned this!)

It seems an evil joke that there may be less hair on our head after menopause, but it does seem to show up elsewhere! Anyone notice the peach fuzz white hairs on their chin or jawline?

Medications

There are many medications that can cause hair thinning or hair loss.  There are always side effects to consider, especially, if the idea of hair loss may be worse than

the medication is used for. However, you should always check with your doctor before stopping any medication.

My hair stylist and friend noted that my hair was “accepting color” differently recently, and there were some changes in texture. There are a certain list of medications that can contribute to changes in your hair, or hair changes due to side effects.

I have whittled down my medications from 10 to 4 over the last several years, but several of the ones I take can be effecting hair growth.

Some Vit A Retinoids, blood thinners, antibiotics, antidepressants, thyroid medication and steroids, are a few meds that can have an effect on hair. If you are concerned, speak to your doctor.

Other Causes

According to the Mayo  Clinic,

 “Hair loss can be a side effect of certain drugs, such as those used for cancer, arthritis, depression, heart problems, gout and high blood pressure.”

There are other reasons for hair loss that we have a bit more control over.

These include:

Poor Nutrition or Restricted Diets

Fast Weight Loss

Stress-

Certain Hairstyles- pulling back your hair tight everyday into a ponytail.

Ones that can be helped-

Other Conditions- Lupus,  Inflammatory conditions which affect the scalp.

This was my hair about 10-11 years ago at age 42-43.

Sorry, I do not have another “back of my hair” picture. This is current. (age 53)

What Can We Do?

Wigs- If Alopecia is a condition affecting you, there are so many wig companies out there that look so natural, no one could tell it’s a wig! These are not your

“Grandma’s wigs”. You know, the synthetic, shiny haired wigs of yore!

If you don’t want a whole wig, there are many “toppers” out there that can help hairlines and the “top”/sides of the head.

Ask Your Doctor, if it you are certain about a medication ( that may not be helping you) that causes hair loss.

Rogaine

PRP- Platelet Rich Plasma

Hair Transplant if severe.

Do make sure there aren’t other factors that are causing the  problem.  Make sure your diet is healthy and you are getting enough nutrients.

Have you noticed a change in your hair during or after menopause? Id love to hear from you. Let me know in the comments!

Have a great weekend!
Jess xx

7 Comments
  • Pingback:Festival Camping at Smoked Country Jam & Link Up On the Edge #301 – Shelbee On the Edge
    Posted at 04:00h, 24 June Reply

    […] HOW HORMONES AND MEDICATIONS AFFECT OUR HAIR AT MIDLIFE […]

  • Kellyann Rohr
    Posted at 08:24h, 20 June Reply

    Great post Jess! I am still in the peri menopause phase and as someone who never had a great head of hair, I shudder at the thought of what will happen when my estrogen dips even lower than it is now! It does seem a cruel joke that we lose the hair we love (on our heads) and it seems to show up other places (our faces!).
    Your hair is still so gorgeous!
    xo,
    Kellyann

    • Jess Jannenga
      Posted at 11:32h, 20 June Reply

      Thank you! Oh it has been a change. I have tried some of the Kerotin serum too, although I am not sure it has made a huge difference. At least there are options!

  • Jodie Filogomo
    Posted at 18:15h, 17 June Reply

    I’ve always had thin hair so I’m starting with such a disadvantage. And that’s exactly why I’ve gone short with my hair.
    XOXO
    Jodie
    http://www.jtouchofstyle.com

    • Jess Jannenga
      Posted at 11:34h, 20 June Reply

      You hair suits you Jodie! My hair when I was younger was thick, but I noticed mainly the difference between 40 and 50 .

  • Jeanne
    Posted at 06:26h, 17 June Reply

    Hello, Jess. Your hair is still beautiful. Yes, it seems like hair loss can happen at any time in a woman’s life; but it is especially common after menopause. It is distressing; as I am struggling with hair issues for the past several years. With my sisters and I, part of the problem is alopecia androgenetica. For them, Rogaine caused good hair regrowth. It didn’t work for me.
    The only thing that seems to have helped me get some hair regrowth is to stop consuming caffeine of any kind while also taking a glutathione supplement. Everybody is different. I guess that working with one’s health care provider or other qualified specialist—is one way to go. Wigs are a fun solution, too. And with a wig, you can go from blond to brunette to redhead or silver just by changing wigs.

    • Jess Jannenga
      Posted at 10:03h, 17 June Reply

      Hi Jeanne!Thank you. If I am thinking about Rogaine right, do you have to use it continuously as when you stop the hair stops growing? I am sure alopecia is difficult, and that is interesting to learn about the caffiene and supplement. There are alot more options these days than there were, that is for sure! Thanks so much for your comment!

Post A Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.